Alabama, 2011

Hail and Damaging Winds in Alabama, June 16, 2011

June 16, 2011 · NWS MOB · 6 events in 2 counties and zones

Thunderstorms developed during the afternoon and produced high winds that caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed during the afternoon and produced high winds that caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 11:20 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 11:20 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION SECTION
NATIONAL WEATHER SERVICE MOBILE AL
1220 PM CDT THU JUN 16 2011

.AVIATION...(18Z ISSUANCE)ONGOING TSRA DEVELOPMENT WILL CREATE
LOCALIZED DROPS IN CIGS/VISBYS...BUT AM EXPECTING THE AREA TO REMAIN
GENERALLY IN VFR LEVELS.

A SHORTWAVE MOVING OVER/NEAR THE AREA FRIDAY WILL BRING ANOTHER
ROUND OF TSRA TO THE AREA. AM AGAIN EXPECTING GENERALLY VFR
CONDITIONS...EXCEPT FOR LOCAL DROPS IN/NEAR TSRA EXPECTED TO DEVELOP.

/16

&&

.UPDATE...INCREASED THE POPS AREAWIDE TODAY WITH THE LARGEST
INCREASE OVER THE PANHANDLE AND EAST OF I-65 WHERE RAIN IS ALREADY
OCCURRING. ALSO LOWERED TEMPS A FEW DEGREES ACROSS THE BOARD DUE TO
RAIN AND MORE CLOUD DEBRIS AROUND MOST OF THE DAY. BUMPED UP THE
POPS A LITTLE BIT THIS AFTERNOON AS BELIEVE AFTERNOON CONVECTION
WILL BE OUTFLOW AND SEA BREEZE DRIVEN...BUT ALSO THINK THE BETTER
CHANCES WILL BE EAST OF THE SOUTHEAST MISSISSIPPI BORDER. /11

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 16, 3:12 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
412 AM CDT THU JUN 16 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
412 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
PORTIONS OF THE AREA. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG
OR EVEN BRIEFLY SEVERE WITH DAMAGING DOWNBURST WINDS THE PRIMARY
THREAT.

HEAT INDICES AROUND 105 DEGREES CAN BE EXPECTED ALONG AND SOUTH OF
THE INTERSTATE 10 CORRIDOR THIS AFTERNOON. FURTHER INLAND...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE ALABAMA AND
WESTERN FLORIDA PANHANDLE BEACHES.

SMALL CRAFT SHOULD EXERCISE CAUTION THIS AFTERNOON AND TONIGHT
ACROSS AREA BAYS AND THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAT WILL PERSIST ACROSS THE REGION WITH AFTERNOON HEAT INDICES
REMAINING IN THE 100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 16, 9:10 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT THU JUN 16 2011

FLZ004-161600-
COASTAL SANTA ROSA FL-
1010 AM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SANTA ROSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 1100 AM CDT...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAGDAD...OR NEAR AVALON BEACH...AND MOVING
NORTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
MILTON...PACE AROUND 1025 AM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 20 AND 30.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Jun 16, 11:09 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1209 PM CDT THU JUN 16 2011

ALZ062-064-161745-
UPPER BALDWIN AL-LOWER BALDWIN AL-
1209 PM CDT THU JUN 16 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BALDWIN COUNTY
IN SOUTHWEST ALABAMA...THROUGH 1245 PM CDT...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST
OF BAY MINETTE TO 7 MILES NORTHEAST OF FOLEY...AND MOVING WEST AT 10
MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
SUMMERDALE AROUND 1235 PM CDT...
CARNEY...ROBERTSDALE AROUND 1240 PM CDT...
LOXLEY...SILVERHILL...BAY MINETTE...I65 AND AL 59 AROUND 1245 PM
CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 40 AND 59.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&
Special weather statement, Jun 16, 11:43 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1243 PM CDT THU JUN 16 2011

ALZ061-062-161815-
UPPER MOBILE AL-UPPER BALDWIN AL-
1243 PM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BALDWIN AND EASTERN
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 115 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CREOLA...OR NEAR I65 AND US 43...AND MOVING
SOUTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
I65 AND AL 225 AROUND 115 PM CDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 16 AND 32.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Jun 16, 11:53 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             2 W ELSANOR             30.55N 87.62W
06/16/2011  E0.88 INCH       BALDWIN            AL   PUBLIC

            PENNY SIZE HAIL NEAR ELSANOR.

1233 PM     TSTM WND GST     2 W ELSANOR             30.55N 87.62W
06/16/2011  M53.00 MPH       BALDWIN            AL   PUBLIC

            A WIND GUST OF 53 MPH WITH A SUSTAINED WIND OF 35 MPH
            NEAR ELSANOR.

&&

KC
Special weather statement, Jun 16, 12:18 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CDT THU JUN 16 2011

ALZ051-161845-
CHOCTAW AL-
118 PM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW COUNTY IN
SOUTHWEST ALABAMA...THROUGH 145 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BUTLER...OR NEAR
PENNINGTON...AND MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
TOMPKINSVILLE AROUND 130 PM CDT...
LITTLE WALKER AROUND 135 PM CDT...
LAVACA AROUND 145 PM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&

The radar

The Mobile radar (KMOB), 12 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Mobile

When
June 16, 12:49 PM CST to 12:51 PM CST
Where
Mobile County, 7 mi ENE of Mobile Bates Fld
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.719, -88.121

Thunderstorm Wind, Mobile

When
June 16, 1:04 PM CST to 1:06 PM CST
Where
Mobile County, 4 mi E of Mobile Bates Fld
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.680, -88.163

Winds estimated at 60 mph downed a tree just east of University and Airport Blvd.

Hail, Mobile

When
June 16, 1:04 PM CST to 1:06 PM CST
Where
Mobile County, 5 mi SE of Mobile Bates Fld
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.629, -88.171

Thunderstorm Wind, Mobile

When
June 16, 1:04 PM CST to 1:06 PM CST
Where
Mobile County, 5 mi SE of Mobile Bates Fld
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.629, -88.171

Winds estimated at 60 mph downed a tree near Hillcrest and Cottage Hill roads.

Hail, Mobile

When
June 16, 1:45 PM CST to 1:47 PM CST
Where
Mobile County, 4 mi NW of Mobile Bates Fld
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.721, -88.278

Thunderstorm Wind, Conecuh

When
June 16, 3:45 PM CST to 3:47 PM CST
Where
Conecuh County, Evergreen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.430, -86.970

Winds estimated at 60 mph downed trees in Evergreen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328062, 328058, 328060, 328063, 328064, 328065.